Hail, Carroll
- When
- August 19, 6:36 PM CST
- Where
- Carroll County, Lanark
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.100, -89.830
A cold core low moved over the area, dragging along a weak and slow moving surface low. Although weak, sufficient low level and upper forcing aided in developing strong to severe storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A cold core low moved over the area, dragging along a weak and slow moving surface low. Although weak, sufficient low level and upper forcing aided in developing strong to severe storms. Instability and shear were strong enough for a few supercell thunderstorms to develop and bring hail, strong winds, and heavy rain to the area. The storms were slow moving. which allowed some storms to anchor over locations for an extended period of time, resulting in flash flooding. Some repeated storms over the same area also led to similar results. Severe weather reports were mostly in the form of hail, as these storms produced hail very efficiently. The largest hail reported was 1.5, and there were some isolated reports of damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 19, 5:54 PM CST, 42 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 654 PM CDT Fri Aug 19 2022 .SYNOPSIS... Issued at 310 PM CDT Fri Aug 19 2022 Stacked upper low in sw MN was beginning to spread large scale ascent across the cwa with thunderstorms developing in the instability and 30-35 kt bulk shear. && .SHORT TERM...(This evening through Saturday) Issued at 310 PM CDT Fri Aug 19 2022 Stacked upper low will track southeast into eastern IA with several rounds of showers and thunderstorms through Saturday. The more widespread pcpn should occur during the afternoon and evening with the heating of the day. SPC has a slight risk for severe thunderstorms through this evening, with a marginal risk for Saturday afternoon and evening. Large hail and damaging winds are the main risks but a tornado or two is possible with the atmosphere rotating with the upper low overhead. In addition, the storms will be slow moving so heavy rainfall is likely. lows tonight in the lower 60s with highs on Saturday in the mid to upper 70s. .LONG TERM...(Saturday night through Friday) Issued at 310 PM CDT Fri Aug 19 2022 Key Message: 1) Mostly dry weather ahead of us, with seasonal temperatures forecast. Setting up to be a beautiful start to the work week! Discussion... Sunday will be the start of a stretch of beautiful weather for the area. The cut off low will continue to slowly push off to the east, allowing high pressure to filter into the area. While we may see some lingering showers early Sunday morning, those will quickly move out and leave much of the area dry through the day. High pressure will stick around through the first half of the week, with light winds, mostly clear skies, and seasonal temperatures. With high pressure overhead, precipitation chances through the first half of the week will be little to none. Mid to late week, we get under northwest flow, which will put us in a pattern with the chance to get a handful of weak systems that push through. Thus, Wednesday and beyond, we can start to see precipitation chances on the rise. At this time, we aren't seeing any hints at large and widespread rainfall/thunderstorm events through the week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 648 PM CDT Fri Aug 19 2022 Closed upper low will track out of southern MN and into northern IA with scattered showers and thunderstorms across the taf sites tonight through Saturday. Ocnl MVFR/lcl IFR conds near/in tsra. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Gunkel AVIATION...Haase
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 350 AM CDT Fri Aug 19 2022 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-200900- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 350 AM CDT Fri Aug 19 2022 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected from late this afternoon into tonight, mostly between 4 PM and 10 PM. There is a slight risk for severe storms in the counties along and west of the Mississippi River. The primary risks are strong wind gusts and large hail. A secondary threat is localized minor flooding from heavy downpours. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Occasional rounds of showers and thunderstorms are anticipated on Saturday. The main risk is gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into early tonight. Uttech
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
639 PM CDT FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 2 WNW LETTS 41.34N 91.27W
08/19/2022 E0.50 INCH MUSCATINE IA PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&Special Weather Statement
National Weather Service Quad Cities IA/IL
656 PM CDT Fri Aug 19 2022
ILZ002-007-009-200100-
Whiteside IL-Carroll IL-Stephenson IL-
656 PM CDT Fri Aug 19 2022
...A strong thunderstorm will impact portions of northeastern
Whiteside, eastern Carroll and southern Stephenson Counties through
800 PM CDT...
At 656 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fairhaven, or 10 miles north of Morrison, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Milledgeville and Chadwick around 705 PM CDT.
Other locations in the path of this storm include Lanark, Shannon,
Pearl City and Freeport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Quad Cities.
&&
LAT...LON 4220 8952 4220 8969 4193 8968 4179 8977
4191 9004 4232 8985 4226 8948
TIME...MOT...LOC 2356Z 206DEG 24KT 4195 8989
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
GibbsPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
719 PM CDT FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL 2 SSW MUSCATINE MUNICIP 41.35N 91.16W
08/19/2022 E1.00 INCH MUSCATINE IA PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
ARGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
727 PM CDT FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL LANARK 42.10N 89.83W
08/19/2022 E0.25 INCH CARROLL IL TRAINED SPOTTER
PEA SIZED HAIL OCCURRING FOR THE PAST 5
MINUTES.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
728 PM CDT FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL CONESVILLE 41.38N 91.35W
08/19/2022 E1.00 INCH MUSCATINE IA FIRE DEPT/RESCUE
VIA AMATUER RADIO. OCCURRING RIGHT NOW.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
735 PM CDT FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL 2 N PEKIN 41.19N 92.17W
08/19/2022 E1.00 INCH KEOKUK IA TRAINED SPOTTER
HAIL FALLING THE PAST 10 MINUTES WITH MOST
STONES PEA TO NICKEL SIZE.
&&
HAASEThe Quad Cities radar (KDVN), 83 km away, was scanning. The volume nearest the first event began at 00:37 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
A public report of pea to nickel size hail covering the ground. The time of the event was estimated using radar.
Law enforcement reports that Otter Creek is out of its banks over Telegraph Road, near the intersection with Elm Road. Also 2 bridges north of Highway 52, near Lanark are also about to be covered by water from Saddle Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052926, 1052927, 1052925.